Post-SSRI sexual dysfunctionBMJ 2020; 368 doi: https://doi.org/10.1136/bmj.m754 (Published 27 February 2020) Cite this as: BMJ 2020;368:m754
All rapid responses
We read with interest your editorial 'Post SSRI Sexual dysfunction' (1). The commonly reported side effects with these widely prescribed first line drugs are headache, drowsiness, weight gain, sexual dysfunction and gastrointestinal symptoms.
We would like to take this opportunity to alert your readership to a less commonly recognised phenomenon of SSRI associated bruxism and jaw pain. We see a significant proportion of patients presenting to the Maxillofacial department with Temporomandibular joint disorder and bruxism associated with SSRI use. The literature suggests an association with serotonergic antidepressants (SSRI and SNRI) inducing jaw pain/jaw spasm reversible syndrome (2). The patient presents with jaw pain, teeth grinding and trismus commonly within a month of starting drug therapy or a dose change and which can resolve within 4 weeks of cessation of the medication.
We commonly come across patients on Citalopram, Fluoxetine, Sertraline, and Venlafaxine displaying side effects of bruxism. Apart from discontinuation of the drug there is reported role of Buspirone as an antidote for this side effect. Bruxism is now included as an adverse drug reaction in the product information of Paroxetine containing products following the decision of the CMDh (3). Colleagues in primary care managing these patients should be aware of this little known yet significant side effect of SSRI antidepressants.
1. Reisman,Y Post-SSRI sexual dysfunction BMJ 2020;368:m754
2. Garrett AR et al. Neurol Clin Pract.Vol 8 No 2 April 2018 SSRI-associated bruxism: A systematic review of published case reports.
Competing interests: No competing interests